Alert archive / Missouri / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 292, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jul 21, 2023, 8:21 AM CDT for McDonald County, Newton County, Missouri. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 21, 2023, 8:21 AM CDT (13:21 UTC)
- Expired
- Jul 21, 2023, 9:00 AM CDT
- In force
- 39 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties McDonald County, MO, Newton County, MO
The radar
The Springfield radar (KSGF), 99 km from the middle of the area, began a volume at 13:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 1.4 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1287 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 6:09 AM CDT, 2 hours 12 minutes earlier.
Area forecast discussion, Jul 21, 6:09 AM CDT, 2 hours 12 minutes before
Area Forecast Discussion National Weather Service Springfield MO 609 AM CDT Fri Jul 21 2023 Key Messages: 1. Showers and thunderstorms possible today...mainly during the morning and early afternoon. 2. Cooler today. 3. Above normal temperatures and mostly dry conditions likely next week. .SHORT TERM...(Today and tonight) Issued at 230 AM CDT Fri Jul 21 2023 Another thunderstorm complex has developed in the high plains and was currently pushing out of western Kansas into south central KS and northwest OK. A frontal boundary has pushed into northern Arkansas and has shifted the best moisture and instability further south. We are expecting the main strong to severe portion of the MCS to track south of the forecast area along the instability gradient, however we will maintain our pops through the morning (30-60%) into the early afternoon with the higher pops to the south. The main thunder chances will also be in the south. Not expecting much of a severe or flooding risk. The clouds and precipitation, along with the air mass behind the front will keep temperatures cooler today, with highs in the upper 70s to around 80. Dry conditions and clearing is expected tonight with temperatures from the mid 50s to around 60 for lows. .LONG TERM...(Saturday through Thursday) Issued at 230 AM CDT Fri Jul 21 2023 An amplified upper ridge will set up over the Rockies this weekend bringing northwest flow to the area. Embedded shortwave energy will move through the area late Saturday into Saturday night and could bring some scattered showers/thunderstorms to the area, though moisture and instability will be more limited than what we've had recently. The ridge will gradually begin to shift eastward late in the weekend into early next week which will bring generally dry conditions, with temperatures warming back into the mid to upper 90s by the middle of the week. NBM ensemble data seems to have a good handle on this with very small temperature differences, so confidence is pretty high for the warmup back into the mid to upper 90s. The ridge will become more flattened out by the end of the week, with the main jet energy remaining well to the north. Can't rule out some afternoon/evening convection, especially in the north and east which will be on the periphery of the ridge axis. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 606 AM CDT Fri Jul 21 2023 For the 12z TAFS, a thunderstorm complex was pushing into northeast OK and will move into southwest Missouri and northern Arkansas this morning. The main timeframe for convection will be between 14z and 19z and could have some MVFR conditions within the convection in addition to lightning. Thunderstorms should weaken as they move eastward across the area today. VFR conditions are expected this afternoon and tonight. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Lindenberg LONG TERM...Lindenberg AVIATION...Lindenberg
Hazardous weather outlook, Jul 21, 8:17 AM CDT, 4 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 817 AM CDT Fri Jul 21 2023 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221330- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 817 AM CDT Fri Jul 21 2023 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited hail risk. Limited thunderstorm wind damage risk. Limited lightning risk. Elevated excessive rainfall risk DISCUSSION... A storm complex will move across southeast Kansas and southern Missouri this morning. Some strong storms will be possible over far southern Missouri, which may have some wind gusts of 40 to 50 mph. Heavy rain will accompany the thunderstorms as well as frequent lightning across far southern Missouri. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Scattered thunderstorms will be possible in central Missouri Saturday night into Sunday. Excessive heat returns by the middle of next week with heat indices rising to around 100 degrees. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Terry
In the hours before
Special weather statement, Jul 21, 7:56 AM CDT, 25 minutes before
Special Weather Statement
National Weather Service Springfield MO
756 AM CDT Fri Jul 21 2023
KSZ101-MOZ088-093-101-211345-
Cherokee KS-Jasper MO-Newton MO-McDonald MO-
756 AM CDT Fri Jul 21 2023
...Strong thunderstorms will impact portions of southeastern
Cherokee, Newton, McDonald and western Jasper Counties through 845 AM
CDT...
At 755 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Treece to near South West
City. Movement was east at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Joplin, Carthage, Neosho, Webb City, Big Sugar Creek State Park, Carl
Junction, Baxter Springs, Galena, Oronogo, Seneca, Granby, Anderson,
Carterville, Noel, Duquesne, Dodge, Goodman, Duenweg, South West City
and Diamond.
This includes the following highways...
Interstate 44 between mile markers 0 and 20.
Interstate 49 between mile markers 1 and 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3650 9462 3700 9462 3700 9500 3703 9502
3736 9447 3736 9442 3671 9407 3650 9407
TIME...MOT...LOC 1255Z 247DEG 37KT 3704 9494 3656 9465
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
RunnelsThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 7:56 AM CDT | Special Weather Statement | SGF | Jasper, McDonald, Newton | 49 min |
| Jul 21, 8:54 AM CDT | Special Weather Statement | SGF | Barry | 21 min |
| Jul 21, 9:20 AM CDT | Areal Flood Advisory | SGF | Barry, McDonald, Newton | 2 hr |
| Jul 21, 9:41 AM CDT | Flash Flood Warning | SGF | Newton | 109 min |
| Jul 21, 10:33 AM CDT | Areal Flood Advisory | SGF | Ozark, Stone, Taney | 3 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.